Texas, 2007

Hail in Texas, May 13 to 14, 2007

May 13 to 14, 2007 · NWS FWD · 5 events in 4 counties and zones

A slow-moving upper level low pressure system resided in the Gulf coast for several days. A trough extended from this low pressure system into north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A slow-moving upper level low pressure system resided in the Gulf coast for several days. A trough extended from this low pressure system into north Texas. Storms developed during the afternoon hours as the atmosphere destabilized. Several hail reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 13, 11:18 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 13, 11:18 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1218 PM CDT SUN MAY 13 2007

.AVIATION...
1218 PM
UPDATED...
CU FIELD CONTINUES GROWING. HAVE PUT VCTS IN METROPLEX TAFS FROM 18Z
THRU 00Z AS VIS SATELLITE IS SHOWING SOME TOWERS GROWING PRETTY
CLOSE TO METROPLEX AIRPORTS. CONVECTION THAT HAS POPPED UP ALREADY
SHOWS NO MOVEMENT SO BOUNDARY INTERSECTIONS WILL BE LIKELY
INITIATION POINTS FOR FUTURE STORMS AND IT IS IMPOSSIBLE TO PREDICT
THOSE INTERSECTIONS THIS EARLY IN THE GAME. WILL GO WITH AFTN VCTS
GROUP AT WACO AS WELL WITH VIS SHOWING SOME TOWERS GOING UP EAST AND
WEST OF THE AIRPORT. WILL ADD MVFR VIS GROUP AT WACO AROUND
SUNRISE.  84

&&

.UPDATE...
1033 AM
MAINLY A TWEAK TO UP THE POPS ACROSS CENTRAL/SE COUNTIES TO 40
PERCENT...WITH FAR W/SW COUNTIES TO 30 PERCENT...WHILE RED RIVER
AND NE COUNTIES WILL BE MORE ISOLATED THROUGH EARLY EVENING. WEAK
MID LVL LOW NOTED NEAR GOLDEN TRIANGLE OF UPPER TX COAST. THIS
FEATURE CONTINUES TO DRIFT SLOWLY WWD UNDERNEATH REX-BLOCK RIDGE
OFF TO THE NW OF N TX.

NICE PLUME OF MOISTURE SEEN ON BOTH GPS-MET AND WATER VAPOR
IMAGERY THIS A.M. WE BELIEVE THAT SCT SHOWERS/STORMS WILL GET
GOING AGAIN BETWEEN NOON AND 3 PM...AS DAYTIME HEATING GETS GOING.
WITH THIS FEATURE CLOSER THAN YESTERDAY...MEAN STORM MOTION PER
12Z FWD SOUNDING LOOKS LGT/VRB...THAN SAY THE SW MOTION WE HAD
YESTERDAY. STORMS MAY BE MORE PROPAGATION DOMINATED AND
PULSE-LIKE...WITH LOCALLY HEAVY RAIN/SMALL STREAM FLOOD THREAT
MORE A POSSIBILITY.

ANY ACTIVITY SHOULD ONCE AGAIN DISSIPATE SHORTLY AFTER SUNSET WITH
LOSS OF HEATING...THOUGH ISOLATED ACTIVITY MAY LINGER OVER FAR
E/SE COUNTIES THROUGH MIDNIGHT...DUE TO PROXIMITY TO LOW CENTER.
UPDATE ALREADY OUT.

&&

.PREV DISCUSSION... /ISSUED 606 AM CDT SUN MAY 13 2007/

AVIATION...
606 AM.
EXPECT TODAY TO BE SIMILAR AS SATURDAY WITH SOME SITES SEEING 4-5SM
BR THIS MORNING 12-15Z. OTHERWISE...A MIDDLE LEVEL WEAKNESS LINGERS
EAST TO WEST ACROSS NORTH TEXAS TODAY AND WILL RESULT IN TCU
DEVELOPING BY EARLY AFTERNOON FOLLOWED BY SCATTERED AFTERNOON
CONVECTION.  SKIES WILL BECOME VFR AFTER 00Z. IT/S A HARD CALL AS TO
WHETHER TSRA WILL HIT THE TAF SITES...THUS WILL ONLY INCLUDE
BKN050CB 20-23Z.  75

PREV DISCUSSION...
401 AM.
THE LOW PRESSURE CENTER THAT CAUSED ALL OF THE METEOR LOGICAL
MAYHEM LAST WEEK MOVED INTO THE GULF OF MEXICO...SOUTH OF LOUISIANA
SEVERAL DAYS AGO. NOW...THE SAME UPPER LOW HAS DRIFTED NORTH INTO
LOUISIANA. MOREOVER...A TROUGH OF LOW PRESSURE HAS DEVELOPED
WESTWARD FROM THE LOW...AND EXTENDS INTO CENTRAL PORTIONS OF NORTH
TEXAS.

A COMBINATION OF A MOIST AND UNSTABLE ATMOSPHERE ACROSS NORTH
TEXAS...AND THE EFFECTS OF THE UPPER LEVEL LOW PRESSURE TROUGH
LINE...WILL KEEP THE AREA ACTIVE WITH MAINLY AFTERNOON AND
EVENING THUNDERSTORMS OVER THE NEXT FEW DAYS. BECAUSE OF THE WEAK
FLOW ALOFT...MOST OF THESE STORMS WILL BE SO-CALLED SUMMER PULSE
STORMS.

THE TERM PULSE IS USED SINCE THESE SHORT-LIVED STORMS ARE IN AN
ATMOSPHERE WITH LITTLE WIND FLOW...AND TYPICALLY WILL NOT MOVE
VERY MUCH FROM THEIR INITIATION POINT. IT USUALLY IS THE COOL
OUTFLOW FROM THE STORMS DOWNDRAFT THAT SPREADS AWAY FROM THE
PULSE STORM...AND IN DOING SO OFTEN PRODUCES THE CONVERGENCE TO
ALLOW FURTHER PULSE STORMS TO FORM.

THE SAME OUTFLOW CAUSES A QUICK DEMISE OF THE INITIAL PULSE
STORM. THUS...THE STORM USUALLY IS VERY SHORT LIVED...BECAUSE
ITS UPDRAFT IS DESTROYED BY THE DESCENDING RAIN-COOLED AIR
RATHER QUICKLY.

BY LATE TUESDAY...A WEAK COOL FRONT WILL MOVE INTO NORTH
TEXAS AND WEAKEN...KEEPING US IN A THUNDERSTORM MODE. THE RAIN AND
STORMS SHOULD DIMINISH BY THE END OF THE WEEK.

WE HAVE TWEAKED TEMPERATURES ONLY A BIT OVER THE NEXT WEEK. THERE
IS MUCH UNCERTAINTY IN TEMPERATURES BECAUSE OF THE DAILY
CLOUDINESS...AND RAIN-COOLED AIR ARISING FROM THE STORMS. #26

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  87  66  87  67  83 /  40  20  20  10  30
WACO, TX              88  64  87  64  86 /  40  20  20  20  30
PARIS, TX             87  63  86  65  81 /  20  20  20  20  30
DENTON, TX            86  63  85  63  83 /  30  20  20  10  30
MCKINNEY, TX          86  63  85  61  82 /  30  20  20  10  40
DALLAS, TX            88  68  88  68  86 /  40  20  20  10  30
TERRELL, TX           87  65  88  65  84 /  40  20  20  20  40
CORSICANA, TX         88  64  86  66  85 /  40  20  20  20  40
TEMPLE, TX            89  64  87  64  87 /  30  20  20  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/26
Hazardous weather outlook, May 13, 9:46 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1046 AM CDT SUN MAY 13 2007

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-132300-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
1046 AM CDT SUN MAY 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE WILL BE SCATTERED THUNDERSTORMS ACROSS PORTIONS OF NORTH TEXAS
DURING THE AFTERNOON AND EARLY EVENING HOURS. ALTHOUGH ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED...THE STRONGER THUNDERSTORMS
WILL PRODUCE SMALL HAIL AND GUSTY WINDS TO 40 MPH...ESPECIALLY THE
ALONG AND EAST OF INTERSTATE 35 WHERE INSTABILITY IS EXPECTED TO BE
HIGHER.

FURTHERMORE...LOCALIZED...VERY HEAVY RAINFALL IS POSSIBLE...DUE TO
VERY SLOW MOVEMENT OF ACTIVITY. THIS MAY LEAD TO MINOR FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
MONDAY THROUGH WEDNESDAY. NO ORGANIZED SEVERE THUNDERSTORMS ARE
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, May 13, 11:54 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1254 PM CDT SUN MAY 13 2007

TXZ143-157-131830-
HAMILTON TX-CORYELL TX-
1254 PM CDT SUN MAY 13 2007

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN CORYELL COUNTY
  EAST CENTRAL HAMILTON COUNTY

AT 1254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST
OF HAMILTON TO 14 MILES SOUTHEAST OF HAMILTON TO 7 MILES SOUTHEAST OF
GATESVILLE...STATIONARY.

CITIES IN THE PATH OF THESE STORMS INCLUDE CRANFILLS GAP...FORT GATES
AND GATESVILLE.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.

HEAVY RAINFALL FROM STORMS THAT ARE NOT MOVING MAY RESULT IN
FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID
THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 3190 9782 3160 9778 3138 9755 3137 9770
      3167 9804 3190 9801

77/TD

The radar

The Ft Hood radar (KGRK), 46 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Bell

When
May 13, 1:20 PM CST to 1:24 PM CST
Where
Bell County, 4 mi N of Belton to 7 mi NNE of Belton
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.128, -97.470

Penny to nickel-size hail fell from Morgan's Point Resort to White Hall.

Hail, Hood

When
May 13, 4:12 PM CST
Where
Hood County, 8 mi SE of Granbury
Measured
1 in hail
Reported by
Public
Coordinates
32.368, -97.703

Reported near the Hood/Johnson county line.

Hail, Hood

When
May 14, 3:00 PM CST
Where
Hood County, 3 mi NW of Granbury
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.481, -97.836

Penny-size hail reported in Oak Trail Shores.

Hail, Dallas

When
May 14, 5:40 PM CST
Where
Dallas County, Mesquite
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.770, -96.600

Hail, Denton

When
May 14, 6:26 PM CST to 6:32 PM CST
Where
Denton County, 4 mi NE of Lewisville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.111, -96.951

Nickel-size hail reported in The Colony.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31902, 31904, 31899, 31901, 31900.